Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 114, NWS Jackson, KY

April 27, 2011Clay County, Jackson County, Laurel County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 27, 2011, 10:02 AM EDT for Clay County, Jackson County, Laurel County, Kentucky. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2011, 10:02 AM EDT (14:02 UTC)
Expired
Apr 27, 2011, 10:45 AM EDT
In force
43 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
70.0 mph

Counties Clay County, KY, Jackson County, KY, Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 10:12 AM EDTTSTM WND DMG1 S London, KYTREES ON POWER LINES ALONG HIGHWAY 1006 AND 363.
Apr 27, 10:16 AM EDTTSTM WND DMG2 Ne London, KYTREES DOWN AND ROOF BLOWN OFF OF BARN ON MCWHORTER ROAD.
Apr 27, 10:25 AM EDTTSTM WND DMGMckee, KY2 TREES BLOCKING ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 8:34 AM EDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WUUS53 KJKL 271402
SVRJKL
KYC051-109-125-271445-
/O.NEW.KJKL.SV.W.0114.110427T1402Z-110427T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1002 AM EDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLAY COUNTY IN SOUTHEAST KENTUCKY...
  JACKSON COUNTY IN SOUTHEAST KENTUCKY...
  LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 1045 AM EDT

* AT 959 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR HIGHTOP...OR 11
  MILES SOUTHWEST OF LONDON...AND MOVING NORTHEAST AT 75 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LONDON...MCKEE...FARISTON...BERNSTADT...LONDON-CORBIN AIRPORT...
  SUBLIMITY CITY...LEVI JACKSON S.P....LESBAS...WOOD CREEK LAKE...
  PITTSBURG...CARMICHAEL...HARE...EAST BERNSTADT...HAZEL PATCH...
  MAPLESVILLE...CAMP WILDCAT...OAKLEY...DEER LICK...VICTORY AND
  LANGNAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EDT WEDNESDAY
AFTERNOON FOR SOUTHEASTERN KENTUCKY.

LAT...LON 3705 8433 3707 8433 3710 8429 3713 8430
      3728 8420 3732 8414 3737 8415 3755 8403
      3728 8372 3695 8415 3696 8416 3694 8417
      3695 8422 3694 8425
TIME...MOT...LOC 1402Z 217DEG 65KT 3709 8421
WIND...HAIL 70MPH <.50IN

$$

ABE
4 follow-up statements
168 
WWUS53 KJKL 271408
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1008 AM EDT WED APR 27 2011

KYC051-109-125-271445-
/O.CON.KJKL.SV.W.0114.000000T0000Z-110427T1445Z/
JACKSON KY-CLAY KY-LAUREL KY-
1008 AM EDT WED APR 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LAUREL...
WESTERN CLAY AND JACKSON COUNTIES UNTIL 1045 AM EDT...

AT 1004 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
HIGHTOP...OR 6 MILES SOUTHWEST OF LONDON...MOVING NORTHEAST AT 60
MPH.

LOCATIONS IMPACTED INCLUDE...
  LONDON...MCKEE...LEVI JACKSON S.P....WOOD CREEK LAKE...LESBAS...
  PITTSBURG...CARMICHAEL...HARE...EAST BERNSTADT...HAZEL PATCH...CAMP
  WILDCAT...MAPLESVILLE...OAKLEY...VICTORY...DEER LICK...LAMERO...
  MERSHONS...ATLANTA...LANGNAU AND TEMPLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3705 8433 3707 8433 3710 8429 3713 8430
      3728 8420 3732 8414 3737 8415 3755 8403
      3728 8372 3695 8415 3696 8416 3694 8417
      3695 8422 3694 8425
TIME...MOT...LOC 1408Z 222DEG 51KT 3710 8411
WIND...HAIL 70MPH 1.00IN

$$

ABE
950 
WWUS53 KJKL 271419
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1019 AM EDT WED APR 27 2011

KYC051-109-125-271445-
/O.CON.KJKL.SV.W.0114.000000T0000Z-110427T1445Z/
JACKSON KY-CLAY KY-LAUREL KY-
1019 AM EDT WED APR 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
LAUREL...WESTERN CLAY AND JACKSON COUNTIES UNTIL 1045 AM EDT...

AT 1016 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
MAPLESVILLE...OR 5 MILES NORTHEAST OF LONDON...MOVING NORTHEAST AT 60
MPH.

LOCATIONS IMPACTED INCLUDE...
  MCKEE...PEOPLES...LARUE...CARICO...ARDERY...PARROT...BENGE...
  MIDDLEFORK...MOORES CREEK...DANGO...FOGERTOWN...GRACE...ROYRADER...
  CORNELIUS...LOAM...DEESE...DATHA...GREEN HILL...BOND AND DABOLT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3728 8420 3731 8415 3736 8414 3737 8415
      3755 8403 3728 8372 3702 8406
TIME...MOT...LOC 1419Z 222DEG 51KT 3721 8398
WIND...HAIL 70MPH 1.00IN

$$

ABE
810 
WWUS53 KJKL 271429
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1029 AM EDT WED APR 27 2011

KYC125-271439-
/O.CAN.KJKL.SV.W.0114.000000T0000Z-110427T1445Z/
LAUREL KY-
1029 AM EDT WED APR 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAUREL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3717 8398 3720 8395 3725 8395 3727 8405
      3729 8407 3730 8411 3732 8411 3733 8412
      3733 8415 3736 8414 3737 8415 3755 8403
      3728 8372 3712 8394
TIME...MOT...LOC 1429Z 219DEG 54KT 3740 8391

$$

KYC051-109-271445-
/O.CON.KJKL.SV.W.0114.000000T0000Z-110427T1445Z/
JACKSON KY-CLAY KY-
1029 AM EDT WED APR 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CLAY
AND JACKSON COUNTIES UNTIL 1045 AM EDT...

AT 1025 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR OLIN...OR 6 MILES SOUTHEAST
OF MCKEE...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  MUMMIE...NATHANTON...MACEDONIA...BRAZIL AND FOXTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3717 8398 3720 8395 3725 8395 3727 8405
      3729 8407 3730 8411 3732 8411 3733 8412
      3733 8415 3736 8414 3737 8415 3755 8403
      3728 8372 3712 8394
TIME...MOT...LOC 1429Z 219DEG 54KT 3740 8391
WIND...HAIL 70MPH <.50IN

$$

ABE
605 
WWUS53 KJKL 271438
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1038 AM EDT WED APR 27 2011

KYC051-109-271448-
/O.EXP.KJKL.SV.W.0114.000000T0000Z-110427T1445Z/
JACKSON KY-CLAY KY-
1038 AM EDT WED APR 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLAY AND JACKSON
COUNTIES WILL EXPIRE AT 1045 AM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3717 8398 3720 8395 3725 8395 3727 8405
      3729 8407 3730 8411 3732 8411 3733 8412
      3733 8415 3736 8414 3737 8415 3755 8403
      3728 8372 3712 8394
TIME...MOT...LOC 1438Z 219DEG 54KT 3750 8380

$$

ABE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 9:50 AM EDT, 12 minutes earlier.

Area forecast discussion, Apr 27, 9:50 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
950 AM EDT WED APR 27 2011

.SHORT TERM.../THE REST OF TODAY/...UPDATED

13Z SFC ANALYSIS SHOWS A COUPLE OF CENTERS OF LOW PRESSURE RIDING
THROUGH THE WESTERN OHIO VALLEY. THE LEADING ONE OVER CENTRAL INDIANA
SEEMS TO BE PUSHING THE CURRENT LINE OF STORMS INTO EAST KENTUCKY.
THIS APPEARS TO BE A WEAKENING LEWP WITH STILL ENOUGH VORTICES
SHOWING UP ON RADAR ATTM TO KEEP THE WARNINGS OUT. THIS LINE HAS
PROMPTED A TORNADO WATCH TO BE IN EFFECT FOR THE WESTERN PARTS OF THE
AREA THROUGH 18Z. HAVE UPDATED THE GRIDS...ZONES AND HWO FOR THIS. DO
STILL EXPECT A LULL IN THE ACTIVITY INTO THE FIRST PART OF THE
AFTERNOON AS THIS LINE FURTHER WEAKENS AND DISSIPATES. THIS SHOULD
ALLOW THE ATMOSPHERE TO RECOVER AND DESTABILIZE AHEAD OF THE THE NEXT
ANTICIPATED BATCH OF LINEAR STORMS ASSOCIATED WITH THAT SECOND
LOW...CURRENTLY OVER ARKANSAS. THE SEVERE PARAMETERS ARE STILL ON
TRACK FOR LATER IN THE AFTERNOON AND EVENING WITH THE INSTABILITY THE
BIGGEST QUESTION. FOR NOW WILL HOLD COURSE AND CONTINUE THE
HIGHLIGHTS FOR SEVERE AND POSSIBLE FLASH FLOODING FOR MOST OF THE
AREA INTO THE EVENING. DO ALSO EXPECT ANOTHER UPDATE LATER IN THE
AFTERNOON AS WE START TO CLEAR THE WATCH.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY NIGHT/

CURRENT SURFACE MAP FEATURES DWINDLING LOW PRESSURE ACROSS THE GREAT
LAKES...WITH A DEEPENING AREA OF LOW PRESSURE EXTENDING FROM TX INTO
AR. EASTERN KENTUCKY REMAINS IN THE WARM SECTOR...WITH DOWNSLOPE
WINDS SHUNTING INTENSE ONGOING CONVECTION OFF TO THE WEST. MOST OF
THE BROADER VALLEYS AND RIDGETOPS ARE WELL MIXED...HOLDING IN THE
MIDDLE 60S...WHILE SOME OF THE MORE SHELTERED HAVE COOLED DOWN TO THE
MID AND UPPER 50S.

BIGGEST CONCERNS OVER THE NEXT 24 HOURS CONTINUE TO BE SEVERE AND
FLOODING THREATS. THE MODELS GENERALLY AGREE WITH BRINGING A COUPLE
OF AREAS OF LOW PRESSURE THROUGH THE TENNESSEE AND OHIO VALLEYS...THE
FIRST BY EARLY THIS AFTERNOON AND THE SECOND AND GENERALLY MORE
INTENSE ONE BY EARLY THIS EVENING. THERE ARE STILL SOME MINOR
TIMING...AND INTENSITY ISSUES...SO HAVE CONTINUED TO USE AN ENSEMBLE
APPROACH...WHICH MAINTAINS GOOD CONTINUITY WITH THE INHERITED GRIDS.

REGARDING THE SEVERE THREAT...INSTABILITY CONTINUES TO BE THE
INGREDIENT IN DOUBT. DESPITE THE MORE THAN AMPLE VEERING WIND
PROFILE THAT WILL BE IN PLACE...THE LATEST NAM SOUNDING DATA HAS
VERY LITTLE INSTABILITY TO WORK WITH AS THE FIRST SURFACE LOW
PRESSURE LIFTS THROUGH BY EARLY THIS AFTERNOON...SO THE SEVERE THREAT
LOOKS LESS FAVORABLE FOR THIS FIRST ROUND.

THE SECOND AND MORE INTENSE SYSTEM WILL TAKE AIM AT THE AREA BY EARLY
THIS EVENING. INSTABILITY WILL BE ON THE INCREASE OUT AHEAD OF THE
MAIN COLD FRONT AND THE MORE VIGOROUS SHORT WAVE TROUGH TO ROTATE
THROUGH THE AREA. THE WIND PROFILE BECOMES MORE UNIDIRECTIONAL...SO
BY FAR DAMAGING WIND CONTINUES TO LOOK LIKE THE BIGGEST THREAT. ANY
TORNADIC ACTIVITY LOOKS TO BE OF THE QLCS NATURE...UNLESS SOMETHING
MORE SUPERCELL-LIKE CAN HOLD ON AS IT COMES IN FROM THE TENNESSEE
VALLEY...WHERE THE BETTER BALANCE OF INSTABILITY AND SHEAR WILL BE.
THE SEVERE THREAT WILL END BEFORE 06Z AS THE COLD FRONT MOVES
THROUGH THE AREA.

REGARDING THE FLOODING CONCERNS...THE LATEST 21Z SREF PROBABILITY OF
EXCEEDING 2 INCHES IN 24 HOURS HAS CONTINUED TO SHUNT THE HIGHER
VALUES TO THE WEST OF THE AREA FOR THE THIRD CONSECUTIVE
NIGHT...HOWEVER WITH THE HIGH PRECIPITABLE WATER VALUES IN PLACE AND
THE WINDOW OF GOOD FORCING...THE FLASH FLOOD THREAT STILL LOOMS
ACROSS THE AREA. THE WESTERN TIER OF COUNTIES WILL HAVE THE HIGHEST
THREAT...WHERE DOWNSLOPE WILL HAVE THE LEAST INFLUENCE. FURTHER
EAST...THE THREAT WILL BE LESS.

THE CONVECTION WILL END BY EARLY THURSDAY MORNING...AS THE COLD FRONT
AND DEEPER MOISTURE EXIT OFF TO THE EAST. ANOTHER SHORT WAVE TROUGH
DROPPING DOWN IN CYCLONIC FLOW BY THURSDAY NIGHT MAY PROVIDE ENOUGH
FORCING FOR SOME ISOLATED SHOWERS...SO HAVE LEFT THIS IN THE FORECAST.

FOR TEMPERATURES...HAVE FOLLOWED SUIT WITH THE COOLER TREND TO THE
HIGHS TODAY...BUT WILL STILL REMAIN ON THE HIGH SIDE OF GUIDANCE...WITH
THE DOWNSLOPE COMPONENT TO THE LOW LEVEL WIND. GENERALLY BLENDED
THEREAFTER BETWEEN THE GUIDANCE AND THE INHERITED NUMBERS.

.LONG TERM.../FRIDAY THROUGH TUESDAY/

THE MAIN FEATURE OF THE EXTENDED IS THE FRONT DEVELOPING ALONG THE
MISSISSIPPI VALLEY AND TRACKING EAST INTO THE TN AND OH VALLEYS BY
THE BEGINNING OF THE WORK WEEK.

THE LATEST RUNS OF THE GFS AND EURO HAVE DIVERGED EVEN MORE BUT
ALSO BOTH MODELS SHOWING A GENERAL SLOWING TREND. AND WHILE THE EURO
CONTINUES TO HOLD TO THE SLOWING TREND...THE GFS DISPLAYS A QUICK
PASSAGE. WITH SUCH AN AMPLIFIED PATTERN AND VIGOROUS RIDGE IN THE
ATLANTIC...WOULD THINK A SLOWER TREND OR APPROACH WOULD BE THE BEST.

HOWEVER...ENSEMBLE MEMBERS ARE QUITE OFF FROM THEIR MEANS AND THE
GFS AND EURO AS WELL. GIVEN ALL THIS INFORMATION...DECIDED NOT TO
MAKE ANY CHANGES ON THE TIMING IN THE GRIDS WITH SKY AND POPS.
TEMPERATURES SEEM TO BE ON TRACK TOO WITH THE TYPE OF AIR MASS ON
TAP. DID MAKE A FEW COSMETIC CHANGES TO THE SKY LATER IN THE WEEK.

OVERALL...WHILE THEIR IS SOME UNCERTAINTIES WITH THIS FEATURE...IN
BOTH EXAMPLES THE QPF IS BRIEF WITH NO EVIDENCE AT THIS POINT OF A
STALLED WARM FRONT OUT A HEAD OF THE SYSTEM. ALSO THE UPPER LEVEL
TROUGH DOES TRANSITION FROM A POSITIVE TILT TO A NEGATIVE ON WED.
WOULD VENTURE TO SUGGEST A QUICKER PASSAGE OF THE TROUGH AXIS AND
THEREFORE A QUICKER END TO PRECIP...GIVEN THE WRAP AROUND MOISTURE
IS MINIMAL. SO WILL DOWNPLAY FLOOD POTENTIAL WITH THIS SYSTEM AT
THIS TIME.

PREVIOUS LONG TERM DISCUSSION...COOLER AND LESS ACTIVE WEATHER
FINALLY RETURNS BY THURSDAY INTO THE START OF THE UPCOMING WEEKEND.
ANOTHER FRONTAL BOUNDARY WILL PUSH INTO THE OHIO VALLEY LATE NEXT
WEEKEND INTO EARLY NEXT WEEK...PROVIDING ANOTHER ROUND OF
POTENTIALLY UNSETTLED WEATHER.

BY FRIDAY...HIGH PRESSURE WILL BUILD INTO THE REGION AND PROVIDE A
FAIRLY PLEASANT END TO THE WEEK AND A NICE...DRY START TO THE
UPCOMING WEEKEND.

BY SATURDAY NIGHT...MODELS BEGIN TO DIVERGE A BIT ON THE TIMING OF
OUR NEXT FRONTAL BOUNDARY. THE GFS IS ALREADY TRENDING SLOWER WITH
THE FRONT...AND THIS IS SOMETHING THAT TYPICALLY OCCURS IN THE
EXTENDED. THUS...GOING TO DELAY THE ARRIVAL OF POPS SATURDAY NIGHT
AND SUNDAY. I REALLY LIKE THE TIMING OF THE FRONT IN THE
ECMWF...WAITING UNTIL LATE SUNDAY NIGHT INTO MONDAY TO BRING THE
FRONT ACROSS EASTERN KENTUCKY. THUS...WILL RESERVE THE BETTER POPS
FOR SUNDAY NIGHT INTO MONDAY. THERE COULD BE SOME ACTIVITY SNEAKING
INTO EAST KENTUCKY AS EARLY AS SATURDAY NIGHT...SO OPTING TO AT
LEAST KEEP SOME LOW POPS IN THE FORECAST.

GOING TO KEEP TEMPERATURES CLOSE TO GUIDANCE...WITH TEMPERATURES
SLOWLY WARMING THROUGH THE UPCOMING WEEKEND.

&&

.AVIATION.../12Z TO 12Z/

SURFACE ANALYSIS AS OF 1130Z SHOWS THE LINE OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH OVERNIGHTS CONVECTION SWINGING
NORTHEAST THROUGH THE TN VALLEY. TIME OF ARRIVAL ESTIMATES SHOWER
ACTIVITY INTO SME AND LOZ IN THE NEXT COUPLE OF HOURS SO HAVE THAT IN
THE TAFS AT ABOUT 13Z TO 14Z. DID KEEP IN THE THE STRONGER WINDS GUSTS
TODAY AS THE STRONGER WINDS MIX TO THE SURFACE TODAY. TRENDS IN SHORT
TERM MODELS AND MODEL SOUNDINGS HAVE STRONGER CONVECTION MOVING
THROUGH THE AREA BY 20Z TODAY SO WILL DROP TAF SITES TO IFR AT THOSE
TIMES. AT THIS POINT...HAVE THE COLD FRONT MOVING THROUGH AFTER 00Z
TONIGHT AND HAVE THE ASSOCIATED WIND SHIFT. STILL UNSURE OF ANY LOW
CEILINGS AND REDUCTION TO VIS BUT WITH LINGERING SHOWERS WENT AHEAD
AND PUT IN IFR CEILINGS AND A MVFR VIS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106-108-109-111-112-114>117.

FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GEOGERIAN/GREIF
LONG TERM....KAS/SHALLENBERGER
AVIATION...SHALLENBERGER
Hazardous weather outlook, Apr 27, 8:50 AM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
850 AM EDT WED APR 27 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109-111-
112-114>117-281600-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...CAMPTON...
SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN
850 AM EDT WED APR 27 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 229 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A SIGNIFICANT
SEVERE WEATHER OUTBREAK IS POSSIBLE FROM THIS MORNING THROUGH EARLY
THIS EVENING WITH DAMAGING AND DESTRUCTIVE STRAIGHT LINE WINDS THE
PRIMARY THREAT. ADDITIONALLY...LARGE HAIL AND MULTIPLE TORNADOES ARE
ALSO A POSSIBILITY. THE THUNDERSTORMS WILL ALSO CONTAIN HEAVY
RAINFALL AND COULD TRAIN OVER THE SAME AREAS...LEADING TO THE
POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL...DAMAGING
WINDS...OR EXCESSIVE RAINFALL THROUGH TONIGHT.

KYZ107-110-113-118>120-281600-
JOHNSON-FLOYD-KNOTT-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...PAINTSVILLE...PRESTONSBURG...HINDMAN...
WHITESBURG...INEZ...PIKEVILLE
850 AM EDT WED APR 27 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A SIGNIFICANT
SEVERE WEATHER OUTBREAK IS POSSIBLE FROM THIS AFTERNOON THROUGH EARLY
THIS EVENING WITH DAMAGING AND DESTRUCTIVE STRAIGHT LINE WINDS THE
PRIMARY THREAT. ADDITIONALLY...LARGE HAIL AND MULTIPLE TORNADOES ARE
ALSO A POSSIBILITY. THE THUNDERSTORMS WILL ALSO CONTAIN HEAVY
RAINFALL AND COULD TRAIN OVER THE SAME AREAS...LEADING TO THE
POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL...DAMAGING
WINDS...OR EXCESSIVE RAINFALL THROUGH TONIGHT.

GEOGERIAN/GREIF

In the hours before

Special weather statement, Apr 27, 7:00 AM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
700 AM EDT WED APR 27 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-272300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
700 AM EDT WED APR 27 2011

...SEVERE THUNDERSTORMS AND FLASH FLOODING POSSIBLE TODAY AND TONIGHT...

A COMPLEX AND STRONG AREA OF LOW PRESSURE WILL EVENTUALLY PASS
THROUGH THE REGION...BRINGING A COLD FRONT THROUGH THE REGION THIS
EVENING. AHEAD OF THIS...A COUPLE ROUNDS OF SHOWERS AND THUNDERSTORMS
ARE ANTICIPATED THROUGH THIS MORNING AND INTO THE AFTERNOON.

AS THE FRONT MOVES TOWARD THE AREA THIS AFTERNOON AND INTO THIS
EVENING...CONDITIONS WILL BECOME FAVORABLE FOR AN OUTBREAK OF SEVERE
WEATHER. DAMAGING WINDS WILL BE THE MOST SIGNIFICANT THREAT FROM ANY
STORM THAT DEVELOPS...HOWEVER LARGE HAIL AND ISOLATED TORNADOES ARE
ALSO A POSSIBILITY. THE MOST ORGANIZED STORMS COULD YIELD A SUSTAINED
PATH OF SEVERE WEATHER AS THEY TRACK THROUGH THE AREA.

IN ADDITION...THE FRONT...AND ANY STORMS THAT IT SPAWNS...WILL BE
SLOW TO MOVE THROUGH EASTERN KENTUCKY THIS AFTERNOON AND INTO
TONIGHT. THIS WILL LEAD TO A POTENTIAL FOR TRAINING THUNDERSTORMS
WITH VERY HEAVY RAINFALL...AND THUS A POSSIBILITY OF FLASH FLOODING.

BY LATE TONIGHT...TOTAL RAINFALL AMOUNTS ARE EXPECTED TO BE IN THE 1
TO 3 INCH RANGE...WITH LESSER AMOUNTS IN FAR EASTERN KENTUCKY...AND
HIGHER AMOUNTS ALONG AND WEST OF I-75. IF THESE AMOUNTS
MATERIALIZE...FLOODING WILL BECOME PROBABLE ALONG THE RED RIVER...AS
WELL AS ON PORTIONS OF THE CUMBERLAND AND KENTUCKY RIVERS.

ANY CHANGES IN THE TRACK AND INTENSITY OF THIS SYSTEM WILL AFFECT
THE TIMING OF THE SEVERE WEATHER THREAT AS WELL AS TOTAL RAINFALL
AMOUNTS. RESIDENTS SHOULD STAY TUNED FOR FURTHER UPDATES TO THIS
DEVELOPING WEATHER SITUATION.

GEOGERIAN/SHALLENBERGER
Special weather statement, Apr 27, 8:18 AM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
818 AM EDT WED APR 27 2011

KYZ079-083-084-271300-
PULASKI-WAYNE-MCCREARY-
818 AM EDT WED APR 27 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 900 AM EDT WEDNESDAY MORNING...

   SOUTHERN PULASKI...
   WAYNE AND
   MCCREARY.

AT 818 AM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED 8 MILES
WEST OF SUNNYBROOK...OR NEAR ALBANY...MOVING EAST AT 55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SUNNYBROOK
AROUND 825 AM EDT...SLICKFORD AROUND 830 AM EDT...MOUNT PISGAH AROUND
835 AM EDT...PARMLEYSVILLE AROUND 840 AM EDT...AND CO-OPERATIVE
AROUND 845 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF
Special weather statement, Apr 27, 9:51 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
951 AM EDT WED APR 27 2011

KYZ044-050>052-058>060-108-111-271445-
FLEMING-ROWAN-BATH-MONTGOMERY-MENIFEE-POWELL-ESTILL-WOLFE-LEE-
951 AM EDT WED APR 27 2011

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1045 AM EDT WEDNESDAY MORNING...

   FLEMING...
   WESTERN ROWAN...
   BATH...
   MONTGOMERY...
   MENIFEE...
   POWELL...
   WESTERN WOLFE...
   ESTILL AND
   LEE.

AT 950 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM
NEAR CARLISLE TO WINCHESTER TO NEAR RICHMOND...MOVING NORTHEAST
AT 65 MPH.

RESIDENTS IN THE AFFECTED COUNTIES SHOULD EXPECT VERY HEAVY
RAIN...GUSTY WINDS OF 40 TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EDT WEDNESDAY
AFTERNOON FOR SOUTHEASTERN KENTUCKY.

ABE
Special weather statement, Apr 27, 9:56 AM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
956 AM EDT WED APR 27 2011

KYZ068-069-079-080-116-271445-
ROCKCASTLE-PULASKI-LAUREL-JACKSON-CLAY-
956 AM EDT WED APR 27 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1045 AM EDT WEDNESDAY MORNING...

   SOUTHWESTERN JACKSON...
   SOUTHEASTERN ROCKCASTLE...
   EAST CENTRAL PULASKI...
   WEST CENTRAL CLAY AND
   LAUREL.

AT 956 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HUXLEY...OR 17
MILES SOUTHEAST OF SOMERSET...MOVING NORTHEAST AT 70 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS UP TO 50
MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EDT WEDNESDAY
AFTERNOON FOR SOUTHEASTERN KENTUCKY.

ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:27 AM EDTSevere Thunderstorm WarningJKLPulaski, Wayne33 min
Apr 27, 8:36 AM EDTTornado WarningJKLWayne24 min
Apr 27, 8:53 AM EDTTornado WarningJKLPulaski, Wayne38 min
Apr 27, 9:16 AM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Laurel, Pulaski, Rockcastle44 min
Apr 27, 9:24 AM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Whitley51 min
Apr 27, 5:23 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, McCreary, Whitley37 min
Apr 27, 5:44 PM EDTTornado WarningJKLBell, Knox, McCreary, Whitley46 min
Apr 27, 6:37 PM EDTTornado WarningJKLBell, Knox, McCreary, Whitley38 min
Apr 27, 7:03 PM EDTFlash Flood WarningJKLBell, Knox, McCreary, Whitley6 hr
Apr 27, 7:07 PM EDTTornado WarningJKLBell, Harlan, Leslie38 min
Apr 27, 7:22 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne, Whitley38 min
Apr 27, 7:29 PM EDTAreal Flood AdvisoryJKLBath, Clay, Estill, Fleming, Jackson, Knox and 13 more6 hr
Apr 27, 7:42 PM EDTTornado WarningJKLBell, Harlan, Leslie, Letcher, Perry48 min
Apr 27, 7:51 PM EDTFlash Flood WarningJKLKnox, Laurel, McCreary, Whitley6 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.